Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 86, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 22, 2003, 10:19 PM EDT for Montgomery County, Maryland; Arlington County, City of Falls Church, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 10:19 PM EDT (02:19 UTC)
- Expired
- Jul 23, 2003, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, MD, Arlington County, VA, City of Falls Church, VA
The radar
The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1289 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 230221
FFWLWX
MDC031-VAC013-610-230515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 PM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
MONTGOMERY COUNTY IN CENTRAL MARYLAND
ARLINGTON COUNTY IN NORTHERN VIRGINIA
CITY OF FALLS CHURCH IN NORTHERN VIRGINIA
* UNTIL 115 AM EDT.
* AT 1019 PM...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER EASTERN MONTGOMERY COUNTY...THE CITY OF FALLS CHURCH...AND
ARLINGTON COUNTY. RADAR INDICATES THAT UP TO 1.5 INCHES OF RAIN
HAS ALREADY FALLEN OVER THE WARNED AREA. FALLS CHURCH OFFICIALS
REPORT STREET FLOODING FROM THE HEAVY DOWNPOURS. ANOTHER INCH WILL
BE POSSIBLE THROUGH 115 AM.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ASPEN HILL...BETHESDA...CHEVY CHASE...COLESVILLE...
FAIRLAND...OLNEY...POTOMAC...ROCKVILLE...ARLINGTON AND
FALLS CHURCH.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3902 7726 3894 7713 3888 7720 3889 7711
3895 7713 3902 7704 3909 7692 3919 7711
$$
MMARGRAF1 follow-up statement
000 WGUS71 KLWX 230343 FFSLWX MDC031-VAC013-059-600-610-230530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1136 PM EDT TUE JUL 22 2003 ...FLASH FLOOD WARNING CONTINUES FOR CITY OF FAIRFAX AND FAIRFAX COUNTY UNTIL 100 AM EDT... ...FLASH FLOOD WARNING CONTINUES FOR CITY OF FALLS CHURCH... MONTGOMERY AND ARLINGTON COUNTIES UNTIL 115 AM EDT... AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD MOVED EAST OF THE REGION. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING INTO THE EARLY MORNING HOURS. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN...WITH A FEW HIGHER AMOUNTS HAS OCCURRED WITH THIS ACTIVITY. LAW ENFORCEMENT REPORTS SOME ROADS FLOODED IN FAIRFAX COUNTY INCLUDING BROWNSVILLE ROAD...BEULAH ROAD AND WOODBURN ROAD. IN ADDITION...MEDIA REPORTS INDICATE BEECH DRIVE IN EASTERN MONTGOMERY COUNTY IS FLOODED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:30 PM EDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 22, 3:30 PM EDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE JUL 22 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS LOCATED. MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND OF MAV AND MET TEMPS FOR TODAY AND TONIGHT. MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER TONIGHT. WILL GO WITH SCA FOR THIS EVENING. CPW EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT MORE SUN ON TUE. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ANZ531>534-537.
Hazardous weather outlook, Jul 22, 11:30 AM EDT, 10 hours 49 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON. CPW/MANNING
In the hours before
Local storm report, Jul 22, 7:05 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM UNION BRIDGE MD WIND DAMAGE
07/22/03 CARROLL TREES DOWN BETWEEN NEW
WINDSOR AND UNION BRIDGELocal storm report, Jul 22, 8:18 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM WOODSBORO MD WIND DAMAGE
07/22/03 FREDERICK TREES DOWN AROUND
WOODSBORO AND
WALKERVILLESpecial weather statement, Jul 22, 8:24 PM EDT, 1 hour 55 minutes before
MDZ006-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 824 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN BALTIMORE COUNTY... AT 824 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF BENTLEY SPRINGS TO GLYNDON...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF COCKEYSVILLE...BENTLY SPRINGS... GRIMESVILLE... COOPERSVILLE... REISTERSTOWN...ROCKDALE AND THE PRETTYBOY RESERVOIR WILL BE AFFECTED BY THESE STORMS THROUGH 900 PM EDT. MMARGRAF
Local storm report, Jul 22, 8:44 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM DETOUR MD WIND DAMAGE
07/22/03 CARROLL ONE TREE DOWN ON HOUSESpecial weather statement, Jul 22, 9:19 PM EDT, 1 hour before
VAZ041-052-230145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 919 PM EDT TUE JUL 22 2003 AT 919 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF BRISTERSBURG...MOVING NORTH AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CATLETT...CALVERTON...NOKESVILLE...MANASSAS AND MANASSAS PARK WILL BE AFFECTED BY THIS STORM THROUGH 945 PM. MMARGRAF
Special weather statement, Jul 22, 9:36 PM EDT, 43 minutes before
DCZ001-MDZ009-010-013-VAZ041-052>054-230230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 936 PM EDT TUE JUL 22 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE WASHINGTON D.C. AREA... AT 9:35 PM DOPPLER RADAR SHOWED A SLOW MOVING LINE OF THUNDERSTORMS STRETCHING FROM JUST SOUTHWEST OF MANASSAS VIRGINIA TO THE AMERICAN LEGION BRIDGE TO LAUREL MARYLAND. RADAR ESTIMATES THAT UP TO ONE AND ONE HALF INCH OF RAIN PER HOUR IS BEING PRODUCED BY THIS LINE OF STORMS. THIS AMOUNT OF RAINFALL CAN CAUSING PONDING OF WATER ON ROADS AND MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS. THE DISTRICT OF COLUMBIA...HOWARD...MONTGOMERY...PRINCE GEORGES...CITY OF MANASSAS...CITY OF MANASSAS PARK...CITY OF FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON...ALEXANDRIA...PRINCE WILLIAM...FAUQUIER AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 10:30 PM. MOTORISTS SHOULD REDUCE SPEED TO AVOID HYDROPLANING. WATCH FOR HIGH WATER WHEN CROSSING BRIDGES AND LOW SPOTS ON THE ROAD. BE EXTRA CAUTIOUS BECAUSE FLOODING IS HARDER TO SEE IN THE DARK. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:05 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.